Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 70, NWS Des Moines, IA

June 15, 2019Boone County, Story County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 15, 2019, 4:21 PM CDT for Boone County, Story County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2019, 4:21 PM CDT (21:21 UTC)
Expired
Jun 15, 2019, 4:45 PM CDT
In force
24 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Boone County, IA, Story County, IA

The radar

The Des Moines radar (KDMX), 34 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 1:20 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.4 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2019-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2019-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
587 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:28 PM CDT, 53 minutes earlier.

Area forecast discussion, Jun 15, 3:28 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
328 PM CDT Sat Jun 15 2019

.SHORT TERM.../Tonight through Sunday/
Issued at 327 PM CDT Sat Jun 15 2019

Confidence: Medium to High

Main concern in the first period is the ongoing convection.  Storms
pulsing up with instability and given lack of shear have been
favoring wind over hail for the moment.  Weak boundary over northern
and northeast Iowa continues to focus slow moving storms. Other
concerns include brief funnel/spin up or localized flash flooding
due to slow movement.  To the west of the area in eastern Nebraska,
a remnant MCV is drifting east into Iowa as well.  HIres models had
indicated that this would refire more convection in conjunction with
with the ongoing current convection this afternoon.  Will monitor
through the evening hours as airmass remains primed for some severe
and localized heavy rainfall. After sunset, convection will likely
quiet down through 06z and be east of the region between 06z and 12z
Sunday.  Of the 3 synoptic models, the Euro hangs on to the trough
the longest on Sunday over portions of eastern Iowa. This may result
in a brief shower or two, but for now will leave forecast dry.
Lows tonight will remain in the upper 50s/lower 60s north and in
the mid 60s over the south. Sunday will see afternoon readings in
the mid 70s north to the lower 80s in the south. A weak ridge of
high pressure will drop south into Iowa Sunday night into early
Monday. Lows will remain on the mild side, but generally a few
degrees cooler in the mid 50s north to the lower 60s south.

.LONG TERM.../Sunday night through Saturday/
Issued at 327 PM CDT Sat Jun 15 2019

Confidence: Medium

The early portion of the week will begin on a quiet note, though
already by Monday afternoon the next approaching trough may spread
some scattered showers and a few thunderstorms into the western
third of the area.  Highs will be just below seasonal norms Monday
and back in the mid 70s north to the lower 80s south. From Tuesday
into Wednesday, a slow moving wave will track over the region and
continue chances for showers and thunderstorms. The Euro continues
to track the surface low across northern Missouri while the GFS has
it tracking over Iowa. This will have some impact on rainfall
amounts and also the scope of rain chances. The remainder of the
week will feature a zonal flow with continued energy rippling
through the pattern. This will result in nearly daily chances for
some precipitation.  Though the mid to late week systems look rather
insignificant, the Friday through Sunday system is more robust. This
should increase chances for stronger storms and bring a potential
for more widespread rains.  Highs through the period from Tuesday
through Saturday will remain range-bound from the mid 70s to lower
80s and be highly dependent upon day to day rain coverage. Any
chances for stronger to severe storms should hold off until late in
the week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1231 PM CDT Sat Jun 15 2019

Weak boundary situated over central/eastern sections aiding in
development of iso thunder at 17z and expect some convection to
pop and recycle through mid afternoon. More organized convection
expected aft 22z over central/northwest areas as larger portion of
the region realizes CAPE release. Have mainly VCTS/VCSH for now
but will monitor for potential better timing of categorical
chances. Winds rather light except near convection. MVFR/IFR cigs
move into northeast sections at KMCW/KALO/KFOD from 12-18z Sunday
as southern sites KDSM/KOTM generally VFR through period. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...REV
Hazardous weather outlook, Jun 15, 3:36 PM CDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
336 PM CDT Sat Jun 15 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-162045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
336 PM CDT Sat Jun 15 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Strong to severe thunderstorms are possible through mid evening.
The main threats are lightning, large hail, damaging winds and
locally heavy rainfall. An isolated tornado may also occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Tuesday through Friday. At this time,
the predictability of severe weather is too low; although toward
Friday some of the storms may be approaching severe limits.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

REV

In the hours before

Local storm report, Jun 15, 2:15 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
215 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     TSTM WND GST     3 N STEAMBOAT ROCK      42.45N 93.06W
06/15/2019  M49 MPH          HARDIN             IA   MESONET

            MESONET STATION RSBI4 3 N STEAMBOAT ROCK.

&&

FOWLE
Local storm report, Jun 15, 2:25 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
225 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     TSTM WND GST     4 S ELDORA              42.31N 93.09W
06/15/2019  M50 MPH          HARDIN             IA   MESONET

            CWOP SITE - KIAELDOR7.

&&

FOWLE
Local storm report, Jun 15, 2:35 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
235 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     ELDORA                  42.36N 93.10W
06/15/2019                   HARDIN             IA   EMERGENCY MNGR

            TREES DOWN IN ELDORA.

&&

REV
Local storm report, Jun 15, 3:03 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
303 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     TSTM WND GST     4 NNE FONDA             42.63N 94.81W
06/15/2019  M55 MPH          POCAHONTAS         IA   MESONET

            CWOP SITE - KIAFONDA2.

&&

FOWLE
Local storm report, Jun 15, 3:50 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     FLASH FLOOD      3 S WHITTEN             42.24N 93.01W
06/15/2019                   HARDIN             IA   EMERGENCY MNGR

            REPORTS OF SOME ROADS WASHED OUT NEAR GRUNDY
            HARDING CO LINE AS WELL AS SOME ROADS WASHED
            OUT NEAR OWASA IN NORTHERN HARDIN COUNTY.

&&

REV
Local storm report, Jun 15, 4:19 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
419 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     3 ESE DAWSON            41.83N 94.17W
06/15/2019  M48 MPH          DALLAS             IA   AWOS

            AWOS STATION KPRO PERRY AIRPORT.

&&

FOWLE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 12:57 PM CDTSevere Thunderstorm WarningDMXButler, Franklin15 min
Jun 15, 1:58 PM CDTSevere Thunderstorm WarningDMXHardin32 min
Jun 15, 2:32 PM CDTSevere Thunderstorm WarningDMXSac28 min
Jun 15, 2:34 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Marshall41 min
Jun 15, 2:35 PM CDTSevere Thunderstorm WarningDMXHumboldt, Pocahontas, Webster40 min
Jun 15, 3:15 PM CDTSevere Thunderstorm WarningDMXGrundy, Marshall34 min
Jun 15, 3:19 PM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Webster, Wright41 min
Jun 15, 3:26 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Webster36 min
Jun 15, 3:48 PM CDTFlash Flood WarningDMXGrundy, Hardin, Marshall6 hr
Jun 15, 4:48 PM CDTSpecial Weather StatementDMXJasper, Polk57 min
Jun 15, 4:51 PM CDTSevere Thunderstorm WarningDMXBoone, Jasper, Marshall, Polk, Story54 min
Jun 15, 5:20 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren40 min
Jun 15, 5:31 PM CDTSevere Thunderstorm WarningDMXGrundy, Marshall, Tama59 min
Jun 15, 5:49 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Marshall, Poweshiek, Tama41 min
Jun 15, 6:48 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Monroe, Wapello47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.